Medline ® Abstracts for References 11,22
of 'Chemotherapy-induced alopecia'
Immune-related alopecia (areata and universalis) in cancer patients receiving immune checkpoint inhibitors.
Zarbo A, Belum VR, Sibaud V, Oudard S, Postow MA, Hsieh JJ, Motzer RJ, Busam KJ, Lacouture ME
Br J Dermatol. 2016;
Cytotoxic T-lymphocyte-associated protein-4, programmed cell death protein and programmed cell death protein ligand 1 monoclonal antibodies (immune checkpoint inhibitors), are used to treat various malignancies. Their mechanism of action involves the inhibition of negative regulators of immune activation, resulting in immune-related adverse events (irAEs) including endocrinopathies, pneumonitis, colitis, hepatitis and dermatological events. Dermatological irAEs include maculopapular rash, pruritus, vitiligo, blistering disorders, mucocutaneous lichenoid eruptions, rosacea and the exacerbation of psoriasis. Alopecia secondary to immune checkpoint inhibitors has been reported in 1·0-2·0% of treated patients. Our objective is to characterize for the first time the clinicopathology of patients with alopecia areata (AA) secondary to immune checkpoint inhibitors, including the first report of anti-PD-L1 therapy-induced AA, and review of the literature. Four cases of patients who developed partial or complete alopecia during treatment with immune checkpoint inhibitors for underlying cancer were identified from our clinics. Methods include the review of the history and clinicopathologic features. Three patients (75%) had AA and one had universalis. Two patients had a resolution after topical, oral or intralesional therapies and one had a resolution after immunotherapy was discontinued; all regrown hair exhibited poliosis. One of the four patients had coincident onychodystrophy. This report describes a series of four patients who developed partial or complete alopecia (i.e. areata and universalis) during treatment with immune checkpoint inhibitor therapies for cancer. The recognition and management of hair-related irAEs are important for pretherapy counselling and interventions that contribute to maintaining optimal health-related quality of life in patients.
Department of Dermatology and Transitional Year Program, Henry Ford Hospital, Detroit, MI, 48202, U.S.A.
Alopecia in patients treated with molecularly targeted anticancer therapies.
Belum VR, Marulanda K, Ensslin C, Gorcey L, Parikh T, Wu S, Busam KJ, Gerber PA, Lacouture ME
Ann Oncol. 2015;26(12):2496. Epub 2015 Sep 19.
BACKGROUND: The introduction of molecularly targeted anticancer therapies presents new challenges, among which dermatologic adverse events are noteworthy. Alopecia in particular is frequently reported, but the true incidence is not known.
PATIENTS AND METHODS: We sought to ascertain the incidence and risk of developing alopecia during treatment with approved inhibitors of oncogenic pathways and molecules [anaplastic lymphoma kinase, breakpoint cluster region-abelson, B-rapidly accelerated fibrosarcoma, Bruton's tyrosine kinase, cytotoxic T-lymphocyte antigen-4, epidermal growth factor receptor, human epidermal growth factor receptor-2, Janus kinase, MAPK/ERK (extracellular signal-regulated kinase) Kinase, mammalian target of rapamycin, smoothened, vascular endothelial growth factor, vascular endothelial growth factor receptor, platelet derived growth factor receptor; proteasomes; CD20, CD30, CD52]. Electronic database (PubMed, Web of Science) and ASCO meeting abstract searches were conducted to identify clinical trials reporting alopecia. Meta-analysis was conducted utilizing fixed- or random-effects models.
RESULTS: The calculated overall incidence of all-grade alopecia was 14.7% [95% confidence interval (CI) 12.6% to 17.2%]-lowest with bortezomib, 2.2% (95% CI 0.4% to 10.9%), and highest with vismodegib, 56.9% (95% CI 50.5% to 63.1%). There was an increased risk of all-grade alopecia [relative risk (RR), 7.9 (95% CI 6.2-10.09, P≤0.01)]compared with placebo, but when compared with chemotherapy, the risk was lower [RR, 0.32 (95% CI 0.2-0.55, P≤0.01)].
CONCLUSIONS: Targeted therapies are associated with an increased risk of alopecia.
Dermatology Service, Memorial Sloan Kettering Cancer Center, New York.